Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 84, NWS Mobile, AL

April 15, 2023Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 2023, 3:16 PM CDT for Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2023, 3:16 PM CDT (20:16 UTC)
Expired
Apr 15, 2023, 4:15 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Baldwin County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:23 PM CDTTSTM WND DMGOrange Beach, ALBROADCAST MEDIA RELAYED A REPORT OF A PINE TREE DOWNED IN ORANGE BEACH. TIME ESTIMATED FROM RADAR.
Apr 15, 3:45 PM CDTTSTM WND DMGMyrtle Grove, FLBROADCAST MEDIA REPORTS A TREE FELL ONTO A HOUSE IN MYRTLE GROVE RESULTING IN STRUCTURAL DAMAGE.
Apr 15, 3:57 PM CDTMARINE TSTM WIND 491 E Gulf Breeze, FLMARINE THUNDERSTORM WIND GUST TO 49MPH AT MESONET STATION (XGBZ) GULF BREEZE.
Apr 15, 3:58 PM CDTTSTM WND DMG2 Nw Allentown, FLDELAYED PUBLIC REPORT OF WIND DAMAGE TO STRUCTURES INCLUDING DESTROYED GREENHOUSES IN ADDITION TO MULTIPLE TREES KNOCKED OVER.
Apr 15, 4:03 PM CDTTSTM WND GST 60Bagdad, FLESTIMATED WIND SPEEDS OF 55-60 MPH IN THE COMMUNITY OF BAGDAD.
Apr 15, 4:04 PM CDTTSTM WND DMG5 Ene Milton Near Whiti, FLBROADCAST MEDIA RELAYED A REPORT OF MULTIPLE LARGE TREES, POWER LINES, AND POLES DOWN ON MUNSON HIGHWAY NEAR SPRINGFIELD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 11:20 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS54 KMOB 152016
SVRMOB
ALC003-FLC033-113-152115-
/O.NEW.KMOB.SV.W.0084.230415T2016Z-230415T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
316 PM CDT Sat Apr 15 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  Santa Rosa County in northwestern Florida...
  Escambia County in northwestern Florida...

* Until 415 PM CDT.

* At 314 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southeast of Bay Minette to 4 miles
  northeast of Loxley to near Silverhill to 8 miles south of Point
  Clear, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
  Gonzalez, Gulf Shores, Bay Minette, Foley, Pace, Milton, Gulf
  Breeze, Orange Beach, Goulding, Robertsdale, Bagdad, Loxley,
  Lillian and Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3022 8763 3031 8800 3050 8784 3090 8779
      3093 8691 3035 8691 3022 8733
TIME...MOT...LOC 2014Z 300DEG 46KT 3081 8772 3067 8770 3051 8776 3035
8796

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

21/CLL
2 follow-up statements
573 
WWUS54 KMOB 152032
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
332 PM CDT Sat Apr 15 2023

ALC003-FLC033-113-152115-
/O.CON.KMOB.SV.W.0084.000000T0000Z-230415T2115Z/
Baldwin AL-Santa Rosa FL-Escambia FL-
332 PM CDT Sat Apr 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN BALDWIN...SANTA ROSA AND ESCAMBIA COUNTIES...

At 330 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Molino to 11 miles north of Lillian to
Elberta to 4 miles west of Bon Secour, moving east at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. At 315 PM trained spotter reports 
         winds gusting to 60 to 70 mph near Loxley. A mesonet site 
         near Loxley also reported a 58 mph gust

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Gulf Shores, Foley, Pace, Milton, Gulf Breeze, Orange
Beach, Goulding, Bagdad, Lillian, Myrtle Grove, Oriole Beach, Bon
Secour and Navarre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3023 8731 3022 8733 3024 8771 3033 8779
      3051 8770 3090 8766 3093 8691 3035 8691
TIME...MOT...LOC 2030Z 269DEG 51KT 3074 8748 3057 8749 3041 8757 3029
8781

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

RD
938 
WWUS54 KMOB 152102
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
402 PM CDT Sat Apr 15 2023

ALC003-152111-
/O.CAN.KMOB.SV.W.0084.000000T0000Z-230415T2115Z/
Baldwin AL-
402 PM CDT Sat Apr 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BALDWIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northwestern Florida.

LAT...LON 3023 8731 3025 8731 3037 8730 3056 8727
      3091 8729 3093 8691 3035 8691
TIME...MOT...LOC 2101Z 242DEG 55KT 3086 8701 3065 8700 3043 8702 3020
8716

$$

FLC033-113-152115-
/O.CON.KMOB.SV.W.0084.000000T0000Z-230415T2115Z/
Santa Rosa FL-Escambia FL-
402 PM CDT Sat Apr 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SANTA ROSA AND EASTERN ESCAMBIA COUNTIES...

At 401 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Jay to Roeville to 5 miles
northeast of Oriole Beach to 9 miles south of Pensacola Beach, moving
northeast at 65 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Pace, Milton, Gulf Breeze, Goulding, Bagdad, Oriole Beach, Navarre,
Pensacola Beach, Point Baker, Pea Ridge, Roeville and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3023 8731 3025 8731 3037 8730 3056 8727
      3091 8729 3093 8691 3035 8691
TIME...MOT...LOC 2101Z 242DEG 55KT 3086 8701 3065 8700 3043 8702 3020
8716

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:46 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 15, 12:46 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1246 PM CDT Sat Apr 15 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sat Apr 15 2023

VFR conditions will rapidly decrease to MVFR and eventually IFR as
a cluster of strong to severe storms will move into the area from
the west. IFR ceilings and Visbys will likely move from west to
east this afternoon with the line of storms and strong wind gusts
will be possible with the strongest of storms. Behind the storms,
conditions will return to MVFR to VFR through the night until
another line of storms associated with an approaching cold front
moves through. Winds will be southerly around 10 knots most of the
forecast except in the vicinity of stronger storms. BB/03&&

.NEAR TERM...
(Now through Sunday)
Issued at 1246 PM CDT Sat Apr 15 2023

A rather active period is expected the next 48 hours as the
potential for several rounds of storms is possible, and some of the
storms could be strong to severe and also bring periods of heavy
rainfall. There is still some uncertainty in the model guidance, but
almost all of the models (global and CAM's) are in good agreement
that a cluster of showers and thunderstorms (an MCS) will move east
across portions of the northern Gulf and at least the southern half
of our forecast area (mainly Highway 84, southward) this afternoon.
Models are also in pretty good agreement that a cold front will then
sweep west to east across the area late tonight through Sunday
morning, but there is considerable disagreement among the models as
to how active convectively this frontal passage will be across our
area (as the afternoon/evening MCS may stabilize the atmosphere to
the point where there isn't a lot of instability overnight into
early Sunday. As such, we have a higher confidence of the first
round of showers and storms this afternoon and early evening, but
somewhat of a lower confidence of the second (overnight)round of
storms.

Both potential rounds of storms could be capable of producing strong
to severe storms. MLCAPE values are expected to increase through the
day today with 1500-2000 J/kg over the marine area to up to around
1000 J/kg (maybe slightly higher) over some of the inland areas,
especially over the southern half of our forecast area. Surface
based convection appears to develop as a shortwave initiates storms
and moves them into our western counties by around noon today and
then continues moving east across the remainder of our forecast area
(primarily the southern half) through the afternoon hours and should
be east of our area by early evening. There is some potential for
the most widespread and vigorous convection associated with the MCS
to be just offshore over the Gulf, which would cut off moisture and
instability to points north and greatly reducing any severe threat,
but this is uncertain at this time. Given how conditional the threat
is and the concern for a rather strong MCS, we are leaning on the
side that there will be enough instability over inland areas to
support at least some degree and strong/severe storms capable of
damaging winds, especially across portions of interior southeast MS
and along the I-10 corridor area of southwest AL and even
potentially into the western FL panhandle. Shear is not especially
impressive, but there is some. The primary risks with this
afternoons storms would likely be hail and strong wind gusts. We
will maintain the SLIGHT severe threat for some of our southeast MS
counties and portions of coastal AL that was coordinated yesterday
for consistency, which is slightly different (a little further east
by a few counties) than the current SPC DY1.

The MCS quickly exits the area by early Saturday evening, and we
will briefly dry out for a few hours before round #2 potentially
rolls into the region, which could feature a line of showers and
storms associated with the overnight cold frontal passage. As
mentioned earlier, there is considerable uncertainty as to how this
second round develops (or if it even develops). It appears that most
of the CAM's weaken the line of storms associated with the front as
it moves across our area late tonight, but there is a small
potential for a few stronger storms overnight. The overall overnight
severe threat appears to be rather limited however given that the
surface low associated with the front will be jet setting off toward
the Great Lakes region (so the best dynamics/environment will be
well removed from our area) and the proximity to round #1 may
inhibit most of the area from reloading quick enough. There will be
some instability and shear in play, so we can't rule out a few
strong to potentially severe storms with gusty winds being the main
threat. For now we are still going with fairly high PoPs overnight
(60 to 70 percent), but these PoPs may well be too high and we will
monitor trends and make adjustments to lower PoPs if necessary. Any
showers and storms will quickly taper off during the morning hours
on Sunday.

On top of the potential for strong to severe storms, there is a bit
of a signal for some localized flash flooding produced by locally
heavy rainfall associated with the MCS today. Much like the severe
threat however, this potential is also highly conditional to how the
storms evolve throughout the afternoon. If the MCS is strong and
just blasts through the area or is mainly offshore then the flooding
rain threat will be marginal and likely limited to a brief period.
However, some guidance is hinting at the potential for multiple
rounds of storms. In this scenario storms would likely train along
the boundary over southeastern Mississippi and into southwestern
Alabama, and possibly even into the western FL panhandle and pose a
potential flood threat. With PWATS still forecast to be in the 1.75
to 2 inch range across much of the area, heavier rain rates will be
possible and training storms could lead to a quick 2 to 4 inches of
rain over an area that just saw 2 to 4 inches of rain just
yesterday. Confidence in this solution is low given the uncertainty
with the evolution of the MCS; however, there is just enough there
to support some higher risk of flash flooding across a localized
area. Given our lack of confidence we decided to hold off on any
potential flood watch but if confidence increases then a watch may
be needed with later issuances.

Highs today mostly range from the upper 70s, some lower 80s  east of
I-65 in AL and over western FL panhandle. Highs on Sunday cooler as
a front moves through, mainly rising into the middle 70s. Lows
tonight in the 60s but much cooler in the wake of the front on
Sunday night, with lows falling into the mid to upper 40s for most
locations, but lower 50s along the coast.

A moderate risk of rip currents is expected expected this weekend.
/12

SHORT & LONG TERM...
(Monday through Friday)
Issued at 509 AM CDT Sat Apr 15 2023

Still expecting mainly dry conditions through at least Thursday.
Aloft, through Tuesday night, ridging builds into the region from
the west through with surface high pressure sliding east into the
area. On Wednesday, a weak shortwave looks to traverse the region
bringing some high clouds to the area, however, expecting dry
conditions to remain given the overall lack of moisture return
and availability up to this point. Wednesday night, ridging aloft
looks to quickly build back into the area which should help clear
skies out again briefly, and the surface high begins to track
east out of the region allowing for low level return flow to begin
developing. Moisture then begins to gradually creep back up on
Thursday, however, expecting PoP chances to remain low at this
time through Thursday night given the slow moisture return.

Friday looks to be the next best chances of showers and storms;
however, there are still significant differences amongst model
guidances in timing and intensity of the next system. In general,
albeit the uncertainty that exists, expect PoPs to increase by the
end of the week and into the weekend as the next trough over the
western CONUS begins to traverse east across the Plains and into
the MS River Valley by the end of the week. An associated cold
front also looks to currently move through the area, potentially
on Friday and into the early part of the weekend. Forecast details
we be refined as the event gets closer.

As for temps, gradual warming occurs through the week, with highs
on Monday starting out in the 70s, increasing into the 80s by
late week. Lows follow suit, with mainly 40s across most of the
area Monday night, rebounding into the 60s by the end of the
period. Lastly, a low rip current risk is expected through the
around mid-week, but as onshore flow returns late in the week,
expect the rip current risk to increase as well. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  75  49  75  50  78  56  79 /  80  30   0   0   0   0   0  10
Pensacola   67  77  53  74  54  76  58  77 /  70  50   0   0   0   0   0   0
Destin      68  78  56  76  58  76  62  77 /  70  60   0   0   0   0   0   0
Evergreen   62  76  46  75  47  83  52  83 /  70  30   0   0   0   0   0   0
Waynesboro  59  72  45  74  47  81  52  81 /  70  10   0   0   0   0   0  10
Camden      61  73  46  73  47  82  51  83 /  60  20   0   0   0   0   0   0
Crestview   63  81  49  77  48  83  52  84 /  70  60   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 15, 2:04 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT Sat Apr 15 2023

ALZ261-262-264-151945-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
204 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of east central Mobile
and northwestern Baldwin Counties through 245 PM CDT...

At 203 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Bay Minette, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay Minette, Stockton, Stapleton and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Alabama.

&&

LAT...LON 3077 8790 3077 8792 3088 8789 3092 8791
      3080 8793 3080 8792 3077 8793 3078 8797
      3080 8797 3080 8802 3115 8788 3114 8787
      3116 8788 3107 8762 3100 8762 3100 8760
      3097 8759 3092 8761 3072 8780
TIME...MOT...LOC 1903Z 204DEG 19KT 3083 8786

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa46 min
Apr 15, 3:40 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Apr 15, 3:52 PM CDTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa53 min
Apr 15, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa46 min
Apr 15, 4:42 PM CDTSevere Thunderstorm WarningMOBOkaloosa18 min
Apr 15, 1:59 PM CDTSpecial Marine WarningMOB91 min
Apr 15, 1:59 PM CDTSevere Thunderstorm WarningMOBMobile, Washington46 min
Apr 15, 2:04 PM CDTSpecial Weather StatementMOBBaldwin41 min
Apr 15, 2:25 PM CDTSpecial Marine WarningMOB65 min
Apr 15, 2:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile65 min
Apr 15, 2:45 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Mobile, Washington3 hr
Apr 15, 3:26 PM CDTSpecial Marine WarningMOB94 min
Apr 15, 3:34 PM CDTSmall Craft AdvisoryMOB39 hr
Apr 15, 3:37 PM CDTSpecial Weather StatementMOBCovington, Escambia38 min
Apr 15, 4:07 PM CDTSpecial Marine WarningMOB83 min
Apr 15, 5:01 PM CDTSpecial Weather StatementMOBCovington14 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.